Is It Safe To Take Zyrtec With Hydroxyzine?

Summary: While Zyrtec and hydroxyzine can technically be taken together, you can get serious drowsiness issues from doing so. Plus, it doesn’t really make much sense. Zyrtec and Hydroxyzine are very closely related chemically and do many of the same things. Hydroxyzine is usually a poor choice as a sleep agent.

Dear Curtis: Is it safe to take OTC Zyrtec while taking hydroxyzine? I sometimes take hydroxyzine to help me sleep and for itching issues. However, I understand it is really an antihistamine – and a similar one – to the Zyrtec I take for seasonal allergies. Could this be a problem?

There’s a couple of things that I need to address.

First, I wouldn’t lose any sleep (no pun intended) about taking them together. Patients do it sometimes and there is no contraindication saying you can’t take them together.

However, from a treatment standpoint it doesn’t make a lot of sense to do it.

Secondly, your just going to compound the drowsiness issue that you may get from hydroxyzine as well as taking two drugs that essentially do the same thing. In fact, Zyrtec is actually a human metabolite of hydroxyzine. So, I really don’t think it’s doing anything beneficial for you by taking it.

Now, let’s address some of the other concerns I have.

Sleep

While there is some arguments in this arena, most health care providers believe that antihistamines – especially first generation ones like hydroxyzine – are poor medications to use for insomnia. That’s because they have the tendency to screw up your sleep ‘architecture’.

For example, you’ve probably heard about the stages of sleep. Well, medications like hydroxyzine can interfere with the timetable and the ability to get into those stages. So, it’s generally not a preferred drug for insomnia.

If you’re looking for natural ideas to fall asleep then check out my article on natural ways to help people with insomnia. I wrote it from experience as I use to have some pretty decent sleep issues.

Itching

Again, because Zyrtec and hydroxyzine are so closely related they are both used clinically to treat itching (technically called urticaria). There’s really no reason to take both of them for the same issue.

Also, I’d encourage you to try and peg down what is causing the itching.

Case in point: about 6 or 7 years ago I started getting this really annoying breakout of hives. And I got it bad. I’m talking head to toe hives, itchy swelling in my fingers (to the point I had to remove my wedding ring) and eyelids.

I went to an allergist twice and they found nothing. Finally, out of desperation (this had been going on for almost a year at that point) I started doing some research on my own. That’s when I realized how much lifestyle and diet played in hives.

Long story short: I was using Benadryl to knock down the hives. It worked, but I was barely functioning. Instead I started slowly eliminating processed foods. I also started working on trying to reduce (as much as possible) stressors in my life.

Needless to say it took a couple of months. But, I have not had any sort of outbreaks like this in that entire time. I feel better. I think clearer and I’m just generally a more pleasant person to be around.

The point is I believe I had what the medical community calls Stress Induced Urticaria. My life was causing the hives and no amount of antihistamines was going to fix the root cause of my problem: stress from poor diet and lifestyle choices.

Just a little food for thought.

I’d Avoid Using Zyrtec With Hydroxyzine If I Were You

If I were you I would do my level best to start addressing other reasons for your insomnia and itching and fix the root causes. Worst case scenario is that you can take the Zyrtec for seasonal allergies. Zyrtec is my preferred choice for seasonal allergies. It will also likely help with your itching as well.

While you can take both medications together – it frankly doesn’t make much sense to do that. There are concerns that if you take these medications together you can get very, very drowsy and lethargic as Zyrtec can cause drowsiness in some folks.

Speak Your Mind

*